Kansas, 2016

Tornado and Flooding in Kansas, March 30 to 31, 2016

March 30 to 31, 2016 · NWS ICT · 28 events in 5 counties and zones

A strong mid to upper-deck trough that was located over the Central Great Basin surged east/northeast across the Great Plains throughout the day and that night. This forced a dry line east across South-Central Kansas, where numerous severe thunderstorms developed that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong mid to upper-deck trough that was located over the Central Great Basin surged east/northeast across the Great Plains throughout the day and that night. This forced a dry line east across South-Central Kansas, where numerous severe thunderstorms developed that afternoon. The severe thunderstorms were prolific hail-producers. Hardest hit was Butler County, most notably in and around El Dorado, where hail that reached 3 inches in diameter bombed a location 1 mile south of El Dorado Lake. A 2-inch diameter hailstone landed 6 miles south southeast of El Dorado Lake. There were also several reports of golf ball-sized hail in Butler County, then in Montgomery County which was hit that evening. In Montgomery County, the largest hail, 2 inches in diameter, landed in Coffeyville early that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 30, 12:46 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 30, 12:46 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT WED MAR 30 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 137 PM CDT WED MAR 30 2016

MAIN CONCERN WILL BE SEVERE STORM POTENTIAL OVER SOUTH
CENTRAL/SOUTHEAST KS AND TIMING THE ENDING OF THE CONVECTION.

CLUSTERS OF PRIMARILY ELEVATED STRONG TO PERHAPS MARGINALLY SEVERE
STORMS WILL CONTINUE TO SPREAD NORTHEAST INTO SOUTHEAST KS THROUGH
AT LEAST MID AFTERNOON WITH HAIL BEING THE MAIN THREAT. CLEARING/HEATING
WILL CONTINUE TO OCCUR JUST WEST OF THIS CONVECTION (PER SATELLITE
IMAGERY)...NEAR THE DRYLINE OVER SOUTH-CENTRAL KANSAS/FLINT HILLS
THIS AFTERNOON...ALLOWING MLCAPES TO INCREASE TO ~1500-2000 J/KG
IN THE 19Z-00Z TIME-FRAME...BEFORE DIMINISHING SOME TOWARD MID
EVE. DEEP-LAYER SHEAR WILL CONTINUE TO INCREASE THIS AFTERNOON
INTO THIS EVENING TO 45-60 KNOTS OVER EASTERN KS AS THE STRONG
MID-UPPER JET STREAK ADVANCES OVER THE REGION FROM THE WEST.
FORCING FROM THE MID-UPPER JET STREAK AND SOME DRYLINE CONVERGENCE
WILL PROVIDE ASCENT. THIS WILL LIKELY ALLOW FOR A FEW SUPERCELL-
TYPE STORMS TO DEVELOP NEAR/JUST EAST OF THE DRYLINE MID-LATE
AFTERNOON...ACROSS PART OF SOUTH CENTRAL KS INTO THE FLINT
HILLS/SOUTHEAST KS...WITH THE WESTERN EXTENT OF SEVERE WEATHER
POSSIBLY ALONG A LINE FROM HILLSBORO...TO WICHITA...TO WELLINGTON.
VISIBLE SATELLITE IMAGERY IS ALREADY SHOWING CONVECTIVE UPDRAFTS
TRYING TO DEVELOP OVER SOUTH CENTRAL KS/FLINT HILLS. LARGE HAIL
OF 1 TO 2 INCHES IN DIAMETER AND DAMAGING WINDS ARE LIKELY WITH
ANY OF THESE SURFACE-BASED STORMS. IN ADDITION...LOW-LEVEL
HODOGRAPH CURVATURE INCREASES TOWARD 00Z-03Z OVER THE FLINT
HILLS/SOUTHEAST KS SUGGESTING A SMALL TORNADO THREAT MAY ALSO
BE POSSIBLE. HOWEVER...SLIGHTLY BACKED MID-LEVEL WIND FIELDS MAY
PRECLUDE MORE THAN A LOW PROBABILITY OCCURRENCE. STORM MOTIONS
(RIGHT-MOVERS) ARE PROJECTED TO BE FAIRLY RAPID TO THE EAST-
NORTHEAST AT 40-45 MPH.

STORMS SHOULD LINGER THROUGH THE EVENING HOURS OVER SOUTHEAST KS
BEFORE SHIFTING EAST OUT OF THE AREA...ALTHOUGH THE SEVERE THREAT
SHOULD GRADUALLY DIMINISH TOWARD MID-LATE EVENING AS DIURNALLY
MODULATED INSTABILITY DROPS.

COOLER/DRIER AIR/MORE SEASONAL AIR WILL PUSH INTO THE REGION BEHIND
THE COLD FRONT OVERNIGHT THROUGH THURSDAY. ANOTHER SHORTWAVE WILL
DROP SOUTHEASTWARD ACROSS THE NORTHERN PLAINS TO THE MISSOURI VALLEY
THURSDAY INTO THURSDAY NIGHT. THIS FEATURE SHOULD BRING SOME MID-
LEVEL CLOUDINESS TO THE AREA...AND PERHAPS A BRIEF SPRINKLE OR TWO
IN CENTRAL KS THURSDAY AFTERNOON.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 137 PM CDT WED MAR 30 2016

THE LONGWAVE TROUGH WILL SHIFT EAST OF THE AREA THIS WEEKEND...WITH
THE FLOW ALOFT BACKING TO MORE NORTHWEST-WESTERLY. THIS WILL ALLOW
FOR TEMPERATURES TO GRADUALLY CLIMB BACK ABOVE NORMAL BY
SUNDAY/MONDAY. ALTHOUGH A COLD FRONT DROPS SOUTHWARD THROUGH THE
REGION MONDAY...LITTLE COOLING IS EXPECTED BEHIND IT AND
PRECIPITATION CHANCES LOOK LESS THAN 15% WITH THE FRONTAL PASSAGE SO
WILL MAINTAIN DRY FORECAST. MOSTLY CLEAR SKIES ARE SLATED FRIDAY
THROUGH MONDAY.

THE MEDIUM RANGE MODELS SHOW HIGH UNCERTAINTY WITH THE HANDLING OF
AN UPPER TROUGH OVER THE PACIFIC NORTHWEST BEGINNING EARLY NEXT
WEEK...AND HOW IT TRANSLATES EASTWARD THROUGH MID-WEEK. THIS MAY
RESULT IN A COLD FRONT PASSAGE TUESDAY NIGHT INTO WEDNESDAY WITH
PERHAPS SMALL CHANCES OF THUNDERSTORMS. AGAIN...UNCERTAINTY IN
PRECIPITATION CHANCES IS HIGH...GIVEN DISPARITIES AMONG THE MEDIUM
RANGE GFS...ECMWF...AND SPREAD AMONGST THE GFS ENSEMBLE MEMBERS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1223 PM CDT WED MAR 30 2016

ONGOING CONVECTIVE ACTIVITY EAST OF I-35 WILL CONTINUE INTO THE
EVENING HOURS. THIS IS WELL AHEAD OF A DRYLINE WHICH EXTENDED
FROM KHYS-KGAG. WINDS SHIFT FROM 210 TO 270 BEHIND THE DRYLINE AS
IT ADVANCES.

MAIN AVIATION CONCERN IS CONVECTION AND WIND SHIFT. CONFIDENCE IN
CONVECTIVE BEHAVIOR IS LOW. CONVECTION WILL DEVELOP ALONG THE
DRYLINE WHEN THE CAP BREAKS. THIS SHOULD BE AROUND 00Z.
HOWEVER...THE STORMS TO THE EAST MAY HAVE A INFLUENCING FACTOR TO
WHERE THE STORMS WILL JUST PERSIST THEN STRENGTHEN QUICKLY AS THE
DRYLINE APPROACHES THEM.

THE DIFFERENCE BETWEEN THESE IS WHETHER THERE WILL BE ANY
CONVECTION WEST OF I-35/I-135. RIGHT NOW...OUR BEST ASSESSMENT IS
PROBABLY NOT. AREAS THAT EXPERIENCE CONVECTION WILL HAVE THE
CHANCE OF IT PERSIST UNTIL THE DRYLINE PASSES THROUGH. TIMING
VARIES FROM 03Z WEST OF I-35/I-135 TO 12Z AT KCNU.

&&

.FIRE WEATHER...
ISSUED AT 137 PM CDT WED MAR 30 2016

VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL PERSIST OVER CENTRAL AND
SOUTH CENTRAL KS INTO EARLY THIS EVENING BEFORE SUBSIDING DUE TO
ABOVE NORMAL TEMPERATURES AND GUSTY WINDS.

BREEZY NORTHWEST WINDS THURSDAY AND FRIDAY WILL ALLOW THE GRASSLAND
FIRE DANGER INDEX TO REMAIN IN THE VERY HIGH CATEGORY DURING THE
AFTERNOON HOURS...MAINLY FOR LOCATIONS WEST OF THE FLINT HILLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  45  63  37 /  30  10  10  10
HUTCHINSON      81  44  62  33 /  20  10  10  10
NEWTON          78  43  62  36 /  30  20  10  10
ELDORADO        78  44  64  38 /  40  30  10  10
WINFIELD-KWLD   78  43  66  37 /  40  30  10  10
RUSSELL         78  40  60  31 /  10  20  10  10
GREAT BEND      79  39  60  32 /  10  10  10  10
SALINA          82  45  61  34 /  10  20  10  10
MCPHERSON       82  43  61  33 /  20  10  10  10
COFFEYVILLE     76  47  65  39 /  60  60  10  10
CHANUTE         74  47  64  38 /  60  60  10  10
IOLA            72  46  63  37 /  60  60  10  10
PARSONS-KPPF    73  47  65  39 /  60  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...KRC
FIRE WEATHER...JMC
Hazardous weather outlook, Mar 30, 11:44 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1244 PM CDT WED MAR 30 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1244 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE STORMS MAY DEVELOP THIS AFTERNOON AND EVENING MAINLY
ALONG AND EAST OF INTERSTATE 135. GOLF BALL SIZED HAIL AND
DAMAGING WINDS WILL BE LIKELY WHILE A LOWER RISK FOR A TORNADO
EXISTS. .

STRONG SOUTHWEST WINDS WILL DEVELOP BEHIND AN EASTWARD MOVING
DRYLINE RESULTING IN A VERY HIGH FIRE DANGER ACROSS MUCH OF
CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL RETURN ON THURSDAY AND FRIDAY RESULTING
IN A VERY HIGH FIRE DANGER ACROSS MUCH OF CENTRAL KANSAS DURING
THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
ALONG AND EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

KRC

In the hours before

Special weather statement, Mar 30, 12:51 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT WED MAR 30 2016

KSZ092-093-301930-
SUMNER KS-COWLEY KS-
151 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER OXFORD...MOVING NORTHEAST AT 50
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...OXFORD...UDALL...ATLANTA...ROCK AND WINFIELD CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3714 9709 3724 9728 3747 9708 3747 9673
TIME...MOT...LOC 1849Z 212DEG 43KT 3726 9713

KETCHAM
Special weather statement, Mar 30, 1:08 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT WED MAR 30 2016

KSZ092-302000-
SUMNER KS-
208 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 10 MILES WEST
  OF ARKANSAS CITY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OXFORD AND GEUDA SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9715 3709 9737 3731 9715
TIME...MOT...LOC 1907Z 213DEG 32KT 3710 9723

KETCHAM
Local storm report, Mar 30, 1:10 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             3 ESE UDALL             37.37N 97.07W
03/30/2016  E0.75 INCH       COWLEY             KS   TRAINED SPOTTER

&&

JMC
Local storm report, Mar 30, 1:21 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 ESE ROCK              37.43N 96.96W
03/30/2016  E0.25 INCH       COWLEY             KS   TRAINED SPOTTER

            LOTS OF PEA SIZE. SOME SMALLER.

&&

BDK
Special weather statement, Mar 30, 1:43 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
243 PM CDT WED MAR 30 2016

KSZ069-302030-
BUTLER KS-
243 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR LEON...MOVING NORTHEAST AT 40
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...DOUGLASS...LEON...ROSALIA...EL DORADO AIRPORT AND EL DORADO
  LAKE.

LAT...LON 3748 9705 3799 9678 3801 9652 3777 9653
      3747 9669
TIME...MOT...LOC 1940Z 212DEG 34KT 3764 9683

JAKUB
Local storm report, Mar 30, 1:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 E AUGUSTA             37.69N 96.88W
03/30/2016  E0.25 INCH       BUTLER             KS   EMERGENCY MNGR

            ALSO TORRENTIAL RAINFALL.

&&

BDK

The radar

The Wichita radar (KICT), 48 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

24 hail, 2 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Butler

When
March 30, 1:55 PM CST to 1:57 PM CST
Where
Butler County, 1.29 mi WNW of Haverhill
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -96.900

The hail, which occurred on Highway 400, was reported via Twitter.

Hail, Butler

When
March 30, 1:55 PM CST to 1:57 PM CST
Where
Butler County, 5.57 mi SE of El Dorado
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.770, -96.790

The hail ranged from nickel to quarter-sized.

Hail, Butler

When
March 30, 1:57 PM CST to 2:00 PM CST
Where
Butler County, 4.15 mi N of Leon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.740, -96.780

Hail, Cowley

When
March 30, 1:57 PM CST to 2:00 PM CST
Where
Cowley County, 1.49 mi SSW of Winfield Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.150, -97.040

Hail, Butler

When
March 30, 2:00 PM CST to 2:05 PM CST
Where
Butler County, 5.53 mi N of Leon
Measured
2 in hail
Reported by
Public
Coordinates
37.760, -96.780

The report was received via Twitter.

Hail, Butler

When
March 30, 2:00 PM CST to 2:02 PM CST
Where
Butler County, 1.29 mi ESE of El Dorado
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -96.850

The report was received via Twitter with the time of event verified by radar.

Hail, Butler

When
March 30, 2:00 PM CST to 2:05 PM CST
Where
Butler County, 2.14 mi SE of El Dorado Res
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
37.850, -96.790

A delayed report was received from KSN Channel 3 from a viewer showing a 3-inch diameter hailstone.

Hail, Butler

When
March 30, 2:01 PM CST to 2:05 PM CST
Where
Butler County, 4.29 mi SE of El Dorado
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.780, -96.810

The hail was covering the ground.

Hail, Butler

When
March 30, 2:04 PM CST to 2:08 PM CST
Where
Butler County, 3.62 mi SSE of El Dorado Res
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.820, -96.800

Car windows were broken.

Hail, Butler

When
March 30, 2:04 PM CST to 2:08 PM CST
Where
Butler County, 1.78 mi ESE of El Dorado Res
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.860, -96.790

The hail occurred at the park ranger's office.

Hail, Butler

When
March 30, 2:20 PM CST to 2:21 PM CST
Where
Butler County, 0.88 mi SW of Cassoday
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.020, -96.640

Hail, Butler

When
March 30, 2:25 PM CST to 2:26 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.040, -96.640

Thunderstorm Wind, Butler

When
March 30, 2:25 PM CST to 2:26 PM CST
Where
Butler County, 1.29 mi ESE of Cassoday
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.020, -96.610

Nickel-sized hail was also reported.

Hail, Butler

When
March 30, 2:29 PM CST to 2:33 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
1.75 in hail
Reported by
Public
Coordinates
38.040, -96.640

Hail, Chase

When
March 30, 2:33 PM CST to 2:35 PM CST
Where
Chase County, 2.82 mi S of Matfield Green
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.130, -96.560

The hail occurred at the Matfield Green service plaza on the Kansas Turnpike.

Hail, Butler

When
March 30, 2:38 PM CST to 2:40 PM CST
Where
Butler County, 1.38 mi N of Leon
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -96.780

The report was received via Twitter.

Hail, Chase

When
March 30, 2:39 PM CST to 2:42 PM CST
Where
Chase County, 4.27 mi SE of Bazaar
Measured
1.25 in hail
Reported by
Public
Coordinates
38.230, -96.470

The hail occurred on the Kansas Turnpike at mile marker 107.

Tornado, Cowley

When
March 30, 3:48 PM CST to 3:49 PM CST
Where
Cowley County, 8 mi ESE of Dexter to 8.5 mi ESE of Dexter
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.136, -96.586

There were multiple reports of a brief touchdown. The tornado had since lifted.

Hail, Chautauqua

When
March 30, 5:33 PM CST to 5:34 PM CST
Where
Chautauqua County, Chautauqua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.020, -96.180

Hail, Chautauqua

When
March 30, 5:36 PM CST to 5:40 PM CST
Where
Chautauqua County, Chautauqua
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.020, -96.180

Hail ranging from quarter to golf ball-sized was accumulating.

Hail, Chautauqua

When
March 30, 5:37 PM CST to 5:38 PM CST
Where
Chautauqua County, 3.31 mi E of Chautauqua
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.020, -96.120

Hail, Montgomery

When
March 30, 5:50 PM CST to 5:51 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.010, -95.930

Hail, Montgomery

When
March 30, 6:00 PM CST to 6:03 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.010, -95.930

Hail, Montgomery

When
March 30, 6:07 PM CST to 6:10 PM CST
Where
Montgomery County, Coffeyville
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.030, -95.630

Hail, Montgomery

When
March 30, 6:08 PM CST to 6:13 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.630

The time of the report was estimated per radar.

Hail, Montgomery

When
March 30, 6:09 PM CST to 6:10 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Flood, Montgomery

When
March 30, 9:30 PM CST to March 31, 2:00 AM CST
Where
Montgomery County, 1.3 mi ESE of Caney to 1 mi SW of Caney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.010, -95.930

Minor street flooding was reported in town.

Flood, Montgomery

When
March 30, 9:30 PM CST to March 31, 2:00 AM CST
Where
Montgomery County, 1 mi N of Coffeyville to 1 mi E of Coffeyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.044, -95.630

Minor street flooding was reported in town and in low-water crossings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623240, 623241, 623242, 623243, 623244, 623245, 623247, 623248, 623249, 623250, 623251, 623252, 623257, 623253, 623254, 623255, 623256, 623258, 623266, 623259, 623260, 623261, 623262, 623264, 623265, 623263, 623238, 623239.